Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 16, 2024, 3:23 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 3:23 PM EDT (19:23 UTC)
- Expired
- Jul 16, 2024, 4:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:45 PM EDT | TSTM WND DMG | 1 Nne Oakland, SC | Broadcast met passed along public report of uprooted tree in Oakland. |
| Jul 16, 3:50 PM EDT | TSTM WND DMG | 2 S East Sumter, SC | 911 Call Center reports a powerline down along Craig Rd in Sumter. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1011 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935
WUUS52 KCAE 161923
SVRCAE
SCC061-085-162015-
/O.NEW.KCAE.SV.W.0101.240716T1923Z-240716T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
323 PM EDT Tue Jul 16 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Lee County in central South Carolina...
Sumter County in central South Carolina...
* Until 415 PM EDT.
* At 323 PM EDT, a severe thunderstorm was located over Oakland, or
over Shaw Air Base, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Sumter, South Sumter, Shaw Air Base, Oakland, Mulberry, Sumter
County Airport, Millwood, Poinsett State Park, Mayesville, Cane
Savannah, Dalzell, Dinkins Mill, Manville, Spring Hill, Brogdon,
Wedgewood, Cherryvale, Stateburg, Woodrow, and Ashwood.
This includes Interstate 20 in South Carolina between mile markers
118 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3382 8022 3378 8028 3381 8061 3382 8062
3384 8062 3386 8063 3388 8062 3390 8062
3412 8055 3417 8048 3420 8016
TIME...MOT...LOC 1923Z 253DEG 10KT 3397 8052
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL1 follow-up statement
689
WWUS52 KCAE 161956
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
356 PM EDT Tue Jul 16 2024
SCC061-085-162015-
/O.CON.KCAE.SV.W.0101.000000T0000Z-240716T2015Z/
Lee SC-Sumter SC-
356 PM EDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL LEE AND NORTHWESTERN SUMTER COUNTIES...
At 356 PM EDT, a severe thunderstorm was located over Sumter County
Airport, or near Sumter, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Sumter, South Sumter, Shaw Air Base, Mulberry, Oakland, Sumter County
Airport, Millwood, Mayesville, Cane Savannah, Ashwood, Oswego,
Dalzell, Manville, Brogdon, Lakewood, Privateer, Wedgewood, East
Sumter, St. Charles, and Cherryvale.
This includes Interstate 20 in South Carolina between mile markers
117 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3382 8022 3378 8028 3381 8056 3383 8055
3410 8046 3418 8042 3420 8016
TIME...MOT...LOC 1956Z 253DEG 10KT 3400 8041
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:59 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 16, 1:59 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
159 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Shower and thunderstorm chances increase during the mid-week
period as a trough sets up over the eastern US and a cold front
approaches from the northwest. This boundary is expected to stall
over the Southeastern US during the late week period keeping
elevated rain chances in the forecast. A gradual decrease in daytime
temperatures can be expected through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Hot and humid conditions once again with heat indices of 105+,
resulting in a Heat Advisory for the eastern central and eastern
Midlands.
- Isolated to scattered thunderstorms possible once again this
afternoon and evening, with some strong winds possible.
Upper level trough over the upper Midwest this afternoon which
is expected to amplify a bit by this evening. A southern stream
low was located over TX with trough extending to the northeast
to TN. Short wave noted over north AL with convection developing
ahead of it in northwest GA. Upper ridging continues over
SC/east GA with axis over the Piedmont. At the surface, the
Piedmont trough remains in place with weak surface convergence
noted into the Midlands at 16z. Precipitable water remains high
near 2 inches with lower values to the west. The air mass is
moderately to strongly unstable at the moment mainly due to
strong diabatic heating and resulting steep low to mid level
lapse rates around 8.5C/km. With some mixing some drier low-
level air this afternoon, expect surface CAPE around 2500-3000
J/kg. The overall forcing today looks a little weaker than
yesterday with short waves mainly to the northwest of the area.
Convection may be focused near weak surface convergence near the
Piedmont trough/west Midlands/CSRA and sea breeze in the east.
Also, outflow boundaries from yesterday. The 12z HRRR shows
limited convective coverage, while the overall HREF suggests
scattered. NBM suggests scattered, so continued low chance pops
for the entire area this afternoon into the early evening then
diminishing. Temperatures running a little cooler than yesterday
at this time but expect highs in the mid to upper 90s. With the
high humidity, heat advisory for the east Midlands appears on
track. Muggy again tonight with lows in the mid to upper 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):
- Scattered to numerous showers and thunderstorms expected during
the afternoon and evening which may produce locally heavy rainfall
- A few thunderstorms may be strong with gusty winds as the primary
hazard
- Continued hot and humid but with lower Heat Index values
Upper trough will continue to dig into the eastern half of the CONUS
in response to a building ridge out west. Meanwhile, PWATs will
remain between 1.75 and 2.25 inches as moisture continues to move
into the region around the Bermuda High. The continued lack of
steering flow combined with the high moisture could result in areas
of localized heavy rainfall and potential hydrological issues due to
slow moving and/or training thunderstorms. The Day 2 CSU MLP
highlights a large area of higher wind probabilities that stretches
from the Pee Dee through Massachusetts. Given adequate instability
and inverted-V soundings, would not be surprised if we see a few
stronger thunderstorms which could produce locally gusty winds and
perhaps hail as well, similar to what we saw yesterday. Another hot
and humid day is expected with forecast peak heat index values just
below criteria. Will need to monitor for the possibility of one more
day of heat products but the likelihood appears lower at this time.
Having said that, time outdoors should be limited during peak
heating regardless of whether a Heat Advisory is issued.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Message(s):
- A stalled frontal bounday will keep shower and thunderstorm
chances in the forecast through the period
- Near to below normal daytime temperatures expected starting on
Friday
A cold front approaches the region on Thursday, stalling across the
Southeastern US. The front, combined with passing short waves, are
expected to promote the development of scattered to numerous showers
and thunderstorms each day through the extended with widespread rain
most likely Thursday and Friday. The potential for locally heavy
rainfall and possible flash flooding in addition to a few stronger
thunderstorms producing localized wind gusts will continue through
the long term. Due to the expected increase in cloud cover and
higher rain chances, temperatures are expected to be lower on
Thursday with near to below normal values likely for the remainder
of the period.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions generally expected through the TAF period.
Weak surface trough over the area may provide some convergence.
Air mass is moderately to strongly unstable. Scattered cumulus
will develop through the afternoon. Forcing for convection
limited to low level convergence. Expect scattered thunderstorms
this afternoon but confidence too low to include in terminals at
this time. Any convection should diminish after 00z. So
scattered cumulus with some higher mid level clouds by evening.
Winds southwest 10 knots with a few higher gusts this afternoon.
Models show a low-level jet tonight around 20 knots so south-
southwest winds may stay up overnight but less than 10
knots.
EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-022-
027>029-031-037-038-041-115-116-135>137.
GA...None.
&&In the hours before
Special weather statement, Jul 16, 2:08 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
208 PM EDT Tue Jul 16 2024
GAZ065-SCZ025-030-161900-
Richmond GA-Aiken SC-Edgefield SC-
208 PM EDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of northeastern
Richmond, southeastern Edgefield and northwestern Aiken Counties
through 300 PM EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clearwater, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Aiken Mall, Belvedere, New
Ellenton, USC Aiken, Aiken Municipal Airport, Citizens Park,
Gloverville, Graniteville, Burnettown, Windsor, Hopeland Gardens,
Murphys Estates, Redcliffe Plantation State Historic Site, Boyd Pond
Park, Vaucluse, and Beech Island.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 1 and 26.
Interstate 520 in Georgia between mile markers 14 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3335 8190 3356 8201 3380 8167 3347 8145
TIME...MOT...LOC 1808Z 245DEG 14KT 3350 8189
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLSpecial weather statement, Jul 16, 2:29 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
229 PM EDT Tue Jul 16 2024
SCZ022-028-029-031-161915-
Richland SC-Sumter SC-Kershaw SC-Lee SC-
229 PM EDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of west central Lee,
northwestern Sumter, eastern Richland and southwestern Kershaw
Counties through 315 PM EDT...
At 228 PM EDT, Doppler radar was tracking multiple strong
thunderstorms in Richland County moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Sumter, Forest Acres, Camden, McEntire Air Base,
Dentsville, Shaw Air Base, Arcadia Lakes, Eastover, Lugoff, Hopkins,
Oakland, Villages at Sandhill, Elgin, Horrel Hill, Woodfield,
Sesquicentennial State Park, Fort Jackson, Sumter County Airport, and
Goodale State Park.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 74 and 107.
Interstate 77 between mile markers 13 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 8031 3381 8092 3383 8091 3383 8092
3410 8096 3438 8051
TIME...MOT...LOC 1828Z 245DEG 12KT 3410 8074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Jul 16, 2:41 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
241 PM EDT Tue Jul 16 2024
SCZ027-028-031-037-135-136-161930-
Central Orangeburg SC-Lexington SC-Calhoun SC-Richland SC-Sumter SC-
Northwestern Orangeburg SC-
241 PM EDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of Calhoun,
southeastern Lexington, southwestern Sumter, north central Orangeburg
and southeastern Richland Counties through 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Sandy Run, or 14 miles north of Brookdale, moving east
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Matthews, Eastover, Gadsden, Congaree National Park, Fort Motte,
Creston, and Lone Star.
This includes Interstate 26 between mile markers 127 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3354 8098 3377 8104 3389 8063 3360 8055
TIME...MOT...LOC 1841Z 253DEG 10KT 3371 8093
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
PLLocal storm report, Jul 16, 3:08 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
308 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Tstm Wnd Dmg 2 NE Hopkins 33.93N 80.86W
07/16/2024 Richland SC Public
SCDPS website reported tree in roadway at
the intersection of Air Base Road and
Crosshill Road.
0249 PM Tstm Wnd Dmg 1 S Horrell Hill 33.93N 80.84W
07/16/2024 Richland SC Dept of Highways
SCDPS website reported tree in roadway at
the intersection of Horrell Hill Road and
Saddlemount Drive.
&&Special weather statement, Jul 16, 3:15 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
315 PM EDT Tue Jul 16 2024
SCZ038-137-161945-
Southeastern Orangeburg SC-Clarendon SC-
315 PM EDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of southeastern
Clarendon and southeastern Orangeburg Counties through 345 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Santee Cooper Regional Airport, or 12 miles south of Manning, moving
northeast at 20 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holly Hill, Santee Cooper Regional Airport, Eutawville, Vance, Eautaw
Springs, Indian Bluff Recreation Park, Davis Station, Rocks Pond
Campground and Marina, Blounts Landing, Mill Creek Marina and
Campground, and Foreston.
This includes the following highways...
Interstate 26 between mile markers 165 and 169.
Interstate 95 between mile markers 85 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8022 3330 8025 3326 8032 3328 8035
3326 8036 3326 8043 3328 8048 3333 8049
3333 8051 3329 8058 3334 8063 3373 8014
3365 8002
TIME...MOT...LOC 1915Z 229DEG 19KT 3351 8022
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MGLocal storm report, Jul 16, 3:19 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
319 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Tstm Wnd Dmg 2 NE Hopkins 33.93N 80.86W
07/16/2024 Richland SC Public
Corrects previous tstm wnd dmg report from 2
NE Hopkins. SCDPS website reported tree in
roadway at the intersection of Air Base Road
and Crosshill Road. Time estimated by radar.
0242 PM Tstm Wnd Dmg 1 S Horrell Hill 33.93N 80.84W
07/16/2024 Richland SC Dept of Highways
Corrects previous tstm wnd dmg report from 1
S Horrell Hill. SCDPS website reported tree
in roadway at the intersection of Horrell
Hill Road and Saddlemount Drive. Time
estimated by radar.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:15 PM EDT | Areal Flood Advisory | CAE | Richland | 46 min |
| Jul 15, 8:47 PM EDT | Special Weather Statement | CAE | Orangeburg | 43 min |
| Jul 15, 8:49 PM EDT | Special Weather Statement | CAE | Edgefield | 41 min |
| Jul 15, 9:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 32 min |
| Jul 15, 10:14 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 46 min |
| Jul 15, 10:43 PM EDT | Special Weather Statement | CAE | Lancaster | 17 min |
| Jul 16, 2:56 AM EDT | Heat Advisory | CAE | Bamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster and 5 more | 14 hr |
| Jul 16, 2:08 PM EDT | Special Weather Statement | CAE | Aiken | 52 min |
| Jul 16, 2:29 PM EDT | Special Weather Statement | CAE | Richland | 46 min |
| Jul 16, 2:39 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 36 min |
| Jul 16, 2:41 PM EDT | Special Weather Statement | CAE | Calhoun | 49 min |
| Jul 16, 2:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 36 min |
| Jul 16, 3:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 33 min |
| Jul 16, 3:15 PM EDT | Special Weather Statement | CAE | Clarendon | 30 min |
| Jul 16, 3:49 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 56 min |
| Jul 16, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 46 min |
| Jul 16, 4:04 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jul 16, 4:13 PM EDT | Special Weather Statement | CAE | Lee | 47 min |
| Jul 16, 4:41 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Jul 16, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 31 min |
| Jul 16, 4:47 PM EDT | Special Weather Statement | CAE | Clarendon | 58 min |
| Jul 16, 5:42 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 63 min |
| Jul 16, 6:22 PM EDT | Special Weather Statement | CAE | Lexington | 38 min |
| Jul 16, 7:09 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.